North Carolina, 2017

Damaging Winds in North Carolina, June 13, 2017

June 13, 2017 · NWS RAH · 2 events in 1 county or zone

A line of showers and thunderstorms developed in association with an upper level low and associated cold pool aloft. A couple thunderstorms embedded in the line produced isolated wind damage in Guilford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A line of showers and thunderstorms developed in association with an upper level low and associated cold pool aloft. A couple thunderstorms embedded in the line produced isolated wind damage in Guilford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 13, 3:00 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A mid-upper level low now over the southern Appalachians will drift
east across VA and NC through Wed. Meanwhile, a backdoor cold front
will settle south through the Middle Atlantic states, and into NC
by Thu.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Tuesday...

A mid-upper level low and related cold pool aloft --one
characterized by 500 mb temperatures of minus 9-10 C centered over
the central Appalachians-- will drift slowly east across wrn NC and
VA through tonight. The slow ewd progress of this feature and
accompanying weak forcing for ascent, coincident with diurnal
heating and removal of CINH and associated moderate (to pockets of
strong) destabilization centered over nwrn NC, and the adjacent
Foothills and nw Piedmont, has favored the development of scattered,
convection that has since merged along common cold pools and
propagated into the nw NC Piedmont during the past couple of hours.
This activity will continue to pose a risk of strong to locally
severe wind gusts as it propagates sewd through an environment
characterized by high DCAPE values around 1000 J/kg. While the
convection will likely be strongly diurnal in nature and weaken with
time and ewd extent through mid-evening, but an isolated shower
can't be completely ruled out anywhere overnight, as the upper low
drifts overhead. Near persistence lows mostly in the upper 60s to
lower 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 PM Tuesday...

The mid-upper low and associated cold pool aloft now over the
central Appalachians will drift east across central NC during the
day Wed, then offshore by Wed night. Diurnal heating and and
resultant moderate to strong destabilization beneath the cold pool
aloft, and erosion or early day CINH, will support the development
of scattered, weekly-steered showers and storms by midday to early
afternoon. While wind fields will be quite weak, merging of cold
pools/outflow, in a high DCAPE environment characterized by ~1000
J/kg, will favor strong to locally severe wind gusts.

It will otherwise be hotter than previous days, as both low level
thickness values and 850 mb temperatures increase, to around 1425m
and 18-19C , respectively - highs generally in the lower to middle
90s. When combined with surface dewpoints in the upper 60s, heat
index values in the upper 90s to near 100 degrees will be possible
across the Sandhills and srn and central Coastal Plain.

A backdoor surface cold front will meanwhile settle south through
the middle Atlantic states and into at least the nrn half of central
NC by early Thu. Stratus will be favored both in the increasingly
humid pre-frontal environment and in the cooler/post-frontal one.
Lows in the upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 256 PM EDT Tuesday...

Long term period becomes unsettled as moisture begins to increase
across the area midweek, while temps remain near normal, with cloudy
skies, in the mid/upper 80s. Backdoor cold front will stall across
the northern part of our area Thursday before retreating northward
Friday, providing the focusing mechanism for storms. Front position
could have impact on temperature gradient across the area. The
Southeast will be under the influence of an upper trough or low by
the end of the week and through the weekend, with convection mainly
scattered and diurnally driven. Cold front will approach the area
early next week, as upper level shortwave over the Great Lakes
carves out troughing across the eastern US.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Visible satellite imagery depicts deepening cumulus, including some
showers and thunderstorms with strong to severe gusty winds,
extending from near INT nwwd across the central Appalachians - all
beneath a mid-upper level low now drifting ewd across that region.
Some of these showers and storms will likely develop sewd across the
nw NC Piedmont --including at or around INT/GSO-- through mid-
evening. This slow-moving activity will likely dissipate with loss
of heating as it drifts toward and probably shy of RDU. Rain-cooled
air, wet soil, and west to east clearing of high cloudiness as the
mid-upper low moves east, will favor fog and low stratus occurrence
around INT and GSO late tonight-early Wed. VFR conditions are
expected otherwise and elsewhere through the 18Z TAF period.
Outside of convection and associated gustiness, surface winds are
expected to remain light (from the ssw or sw) and operationally-
insignificant.

Outlook: Scattered convection will be possible throughout central NC
on Wed, as the mid-upper level low drifts east across our region.
IFR-MVFR ceilings are likely to develop by early Thu, particularly
on the north/cool side of a backdoor cold front --and associated
focus for additional showers and storms-- that will have settled
into central NC. While a return to VFR will likely occur by midday-
early afternoon Thu, especially at FAY, sub-VFR ceilings and/or
visibility restrictions are expected again Thu night as the front
lingers overhead or slowly retreats north toward VA. The chance of
(mainly diurnal) showers and storms will remain through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...SEC
AVIATION...MWS
Hazardous weather outlook, Jun 13, 2:47 AM EST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
347 AM EDT Tue Jun 13 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
347 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 2:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
319 PM EDT TUE JUN 13 2017

NCZ021-022-038-132015-
Guilford NC-Forsyth NC-Davidson NC-
319 PM EDT TUE JUN 13 2017

...A line of strong thunderstorms will affect portions of western
Guilford...Forsyth and northern Davidson Counties Until 415 PM EDT...

At 318 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Hanging Rock State Park to
King to near Yadkinville. Movement was southeast at 15 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, McLeansville and Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.

&&

LAT...LON 3611 8051 3614 8044 3626 8045 3625 7973
      3609 7968 3596 7978 3592 8004 3587 8005
      3584 8043 3585 8043 3585 8039 3587 8039
      3587 8040 3583 8049 3589 8037 3601 8042
      3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 1918Z 306DEG 14KT 3640 8027 3628 8039 3617 8062

26

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
June 13, 3:20 PM EST
Where
Guilford County, 0.89 mi NW of Guilquarry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.240, -79.990

A tree was blown down onto power lines, resulting in a fire and numerous power outages in the Stokesdale area.

Thunderstorm Wind, Guilford

When
June 13, 3:48 PM EST to 4:03 PM EST
Where
Guilford County, 1.38 mi N of Guilford to 1.78 mi SE of Battle Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.100, -79.900

A few trees were blown down along a swath from west-northwest to north-northeast of Greensboro, including one across Oak Ridge Meadow Road, one across Pineburr Road and one across Kirkpatrick Place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710174, 710175.